North Carolina, 2015

Damaging Wind in North Carolina, June 25, 2015

June 25, 2015 · NWS MHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along a stalled front over the northern portion of eastern North Carolina during the evening of June 25th 2015. One of the storms produced damaging winds across Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered showers and thunderstorms developed along a stalled front over the northern portion of eastern North Carolina during the evening of June 25th 2015. One of the storms produced damaging winds across Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 25, 6:07 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 25, 6:07 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
707 PM EDT THU JUN 25 2015

.SYNOPSIS...
A STATIONARY FRONT WILL BEGIN TO LIFT NORTH OF THE AREA TONIGHT,
THEN MOVE BACK SOUTH INTO EASTERN NC LATE FRIDAY. ANOTHER COLD
FRONT WILL MOVE THROUGH SUNDAY THAT WILL BECOME STATIONARY SOUTH
OF THE REGION THROUGH MONDAY. ANOTHER WEAK FRONT WILL CROSS THE
AREA WEDNESDAY WITH UNSETTLED WEATHER EXPECTED THROUGH THURSDAY.

&&

.NEAR TERM /TONIGHT/...
AS OF 707 PM THU...HAVE DIMINISHED POPS FOR THE FIRST HALF OF THE
EVENING...EXCEPT FOR THE NORTHERN TIER WHERE AN ISOLATED SEVERE
STORM MAY AFFECT THE REGION THROUGH THE NEXT HOUR OR TWO.
OTHERWISE...STILL SOME UNCERTAINTY REGARDING POTENTIAL MCS OR
ORGANIZED THUNDERSTORMS MAKING THEIR WAY INTO THE FA LATER THIS
EVENING THROUGH THE OVERNIGHT. HAVE INDICATED HIGHER POPS FOR THE
NORTHERN HALF AFTER AROUND MIDNIGHT...SHIFTING TOWARDS THE OUTER
BANKS LATE TONIGHT. SOUTHERN AREAS HAVE THE BEST CHANCE AT
REMAINING DRY THROUGH THE OVERNIGHT.

PREVIOUS DISCUSSION...AS OF 315 PM THU...LATEST SFC ANALYSIS
SHOWS WEAK STATIONARY FRONT BISECTING THE FORECAST AREA FROM NORTH
TO SOUTH...FRONT WILL CONTINUE TO LIFT NORTH THIS EVENING. A WEAK
AREA OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT OVERNIGHT OVER
SOUTHERN VA MOVING OFF THE COAST EARLY FRI. THE FRONT...SEABREEZE
AND LINGERING OUTFLOW BOUNDARIES WILL PROVIDE A FOCUS FOR
SHOWER/TSTM DEVELOPMENT THIS AFTERNOON AND EVENING. SPC CONTINUES
TO OUTLOOK THE REGION IN SLIGHT RISK OF SVR STORMS...WITH UNSTABLE
AIRMASS AND MARGINAL SHEAR IN PLACE. CURRENT RADAR IMAGERY SHOWS
ISO CELLS...BUT EXPECT COVERAGE TO INCREASE OVER THE NEXT FEW
HOURS. ISOLATED STRONG TSTMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. THE PRIMARY THREATS WILL BE GUSTY
WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.
TWEAKED POPS SLIGHTLY FOR THIS AFTERNOON AND EVENING BASED ON THE
LATEST NSSL WRF AND HRRR. WILL CONTINUE CHANCE POPS...WITH BEST
CHANCES FROM ABOUT THE WESTERN ALBEMARLE SOUND DOWN TO CARTERET
COUNTY AND AREAS WEST. HIGH RES MODELS SHOW A BOWING LINE OF
CONVECTION MOVING IN FROM THE NW LATE TONIGHT...THOUGH WEAKENING
AS IT APPROACHES THE NORTHERN TIER. LOWS TONIGHT IN THE 70S.

&&

.SHORT TERM /FRIDAY/...
AS OF 315 PM THU...BOUNDARY WILL BE NORTH OF THE FORECAST AREA
MOST OF THE DAY WITH WARM SLY FLOW ACROSS EASTERN NC. BOUNDARY
OVER SE VA WILL GRADUALLY SINK SOUTH AGAIN FRI AFTERNOON AND
EVENING...GETTING INTO THE NORTHERN FORECAST AREAS. WEAK FRONT AND
SEABREEZE WILL AGAIN BE TRIGGERS FOR AFTERNOON SHOWER/TSTM
DEVELOPMENT GIVEN UNSTABLE ATMOSPHERE. ISOLATED STRONG
THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE. BEST TSTM CHANCES
ACROSS THE NORTHERN TIER CLOSER TO THE FRONT. LOW LEVEL THICKNESS
VALUES SUPPORT HIGHS IN THE UPPER 80S TO MID 90S. HOT TEMPS
COMBINED WITH DEWPOINTS IN THE 70S SOME LOCATIONS COULD SEE HEAT
INDEX VALUES AROUND 105...AND HEAT ADVISORY MAY BE NEEDED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS OF 330 PM THURSDAY...AN UPPER LEVEL PATTERN CHANGE WILL BRING
WETTER AND COOLER CONDITIONS ACROSS THE AREA THROUGH THE WEEKEND.

FRIDAY NIGHT THROUGH SUNDAY...THE COMBINATION OF A STALLED FRONTAL
BOUNDARY NEAR OR ACROSS THE CWA AND AN UPPER TROUGH DIGGING INTO
THE EASTERN CONUS WILL LEAD TO A WETTER PATTERN FOR THE WEEKEND. A
MID-LEVEL TROUGH WILL DIG SOUTHEAST WITH TIME THROUGH THE WEEKEND
TAPPING A GOOD FEED OF GULF MOISTURE. AN ATTENDANT AREA OF LOW
PRESSURE WILL LIFT TO THE MID-ATLANTIC COAST SUNDAY AS THE UPPER
TROUGH AXIS SHIFTS EAST WITH THE TRAILING COLD FRONT MOVING INTO
EASTERN NC DURING THE DAY. WILL CONTINUE PREVIOUS FORECAST TREND
OF HIGH CHANCE/LIKELY POPS FRIDAY NIGHT INTO EARLY SUNDAY.
GUIDANCE SHOWING PWATS IN THE 2-2.25 INCH RANGE SATURDAY INTO
SUNDAY, APPROACHING 2 STANDARD DEVIATIONS ABOVE NORMAL FOR JUNE.
HIGH TEMPS WILL FALL INTO THE UPPER 80S OVER THE WEEKEND IN MANY
SPOTS DUE TO MORE CLOUD COVER AND RAIN WITH LOWS IN THE LOW/MID
70S.

SUNDAY NIGHT INTO TUESDAY...THE FRONT WILL MOVE OFF THE COAST
SUNDAY AFTERNOON, WITH CHANCES OF PRECIP TAPERING OFF FROM WEST TO
EAST SUNDAY AFTERNOON/EVENING. THE SURFACE LOW WILL MOVE INTO THE
NORTHWESTERN ATLANTIC OCEAN OFF NEW ENGLAND MONDAY AS A SHORTWAVE
TROUGH EMBEDDED IN THE LARGER SCALE UPPER TROUGH SHIFTS NORTHEAST
INTO THE CANADIAN MARITIMES. HIGH PRESSURE WILL BUILD IN FROM THE
WEST MONDAY AND CONTINUE THROUGH TUESDAY BRINGING MINIMAL
SHOWER/THUNDERSTORM CHANCES. TEMPS EXPECTED TO BE NEAR
CLIMATOLOGY, UPPER 80S TO AROUND 90 FOR HIGHS AND LOWS IN THE
UPPER 60S TO LOWER 70S.

WEDNESDAY INTO THURSDAY...ANOTHER WEAK SURFACE TROUGH AND
SHORTWAVE APPROACHES THE AREA WEDNESDAY BRINGING INCREASED CHANCES
OF SHOWERS AND THUNDERSTORMS. THE SHORTWAVE SHIFTS OFF THE MID-
ATLANTIC COAST WEDNESDAY AFTERNOON WITH ZONAL FLOW ALOFT BRIEFLY
THROUGH THURSDAY. ANOTHER STRONG SHORTWAVE WILL DIG THROUGH THE
MIDWESTERN STATES THURSDAY BUT LOOKS TO REMAIN WELL NORTH OF THE
REGION WITH LITTLE IMPACT ON SENSIBLE WX. GIVEN UNSETTLED PATTERN
WEDNESDAY-THURSDAY, WILL MAINTAIN DIURNALLY DRIVEN SHOWERS AND
STORMS EACH DAY WITH CHANCE POPS DURING THE DAY AND MINIMAL SLIGHT
CHANCE POPS AT NIGHT. TEMPERATURES WILL RANGE NEAR CLIMATOLOGY
WITH HIGHS IN THE UPPER 80S TO 90 AND LOWS IN THE LOW/MID 70S.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH FRIDAY/...
AS OF 707 PM THU...PRED VFR CONDITIONS EXPECTED THROUGH THE
PERIOD. SOME THUNDERSTORMS MAY MAKE THEIR WAY INTO E NC FROM THE
NORTH AND WEST TONIGHT...THOUGH LOW CONFIDENCE SO WILL NOT MENTION
A VCTS IN TAFS ATTM...AND WILL MONITOR FOR UPRGRADES THROUGH THE
NIGHT. WILL LEAVE FOG MENTION OUT OF TAFS OVERNIGHT/EARLY FRI
MORNING THINKING THERE WILL BE ENOUGH MIXING WITH SLY FLOW AND
CLOUDS AROUND TO INHIBIT FORMATION.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 335 PM THURSDAY...INCREASED CHANCES OF CONVECTION FRIDAY
NIGHT INTO EARLY SUNDAY AS AN UPPER TROUGH AND FRONTAL BOUNDARY
MOVE INTO THE REGION WITH PERIODS OF SUB-VFR CONDITIONS POSSIBLE.
A COLD FRONT MOVES ACROSS THE TAF SITES SUNDAY BRINGING DRIER
CONDITIONS INTO MONDAY AS HIGH PRESSURE BUILDS INTO THE REGION.
IN AREAS THAT RECEIVE HEAVY RAINFALL, LATE NIGHT AND EARLY MORNING
STRATUS AND FOG WILL BE POSSIBLE PRODUCING MVFR/IFR AT TIMES.

&&

.MARINE...
SHORT TERM /THROUGH FRIDAY/...
AS OF 315 PM THU...LATEST OBS SHOW VARIABLE WINDS...PRED SW/SE
5-15KT AND SEAS 2-4FT. STATIONARY FRONT LINGERING OVER THE WATERS
WILL CONTINUE TO GRADUALLY LIFT NORTH THIS EVENING...WITH SLY FLOW
RETURNING TO ALL THE WATERS. PRESSURE GRADIENT WILL TIGHTEN
TONIGHT AND FRI AS WEAK AREA OF LOW PRESSURE DEVELOPS ALONG THE
FRONT TO THE NORTH. S/SW WINDS INCREASE TO 15-25KT LATE TONIGHT
INTO FRI...MAINLY S OF OREGON INLET. ISSUED SCA FOR WATERS S OF
OREGON INLET...EXPECTING FREQ GUSTS TO 25KT TO DEVELOP EARLY FRI
MORNING WITH SEAS BUILDING TO 4-6FT. FRONT WILL GRADUALLY SINK
SOUTH FRI AFTERNOON AND EVENING...BACK INTO THE ALBEMARLE
SOUND/NORTHERN WATERS...WITH WINDS BECOMING MORE N/NE LATE
AFTERNOON/EARLY EVENING.

LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 340 PM THURSDAY...MODERATE TO STRONG SW FLOW IS EXPECTED
ACROSS THE WATERS FRIDAY NIGHT THROUGH SUNDAY WITH SMALL CRAFT
ADVISORY CONDITIONS LIKELY MUCH OF THIS PERIOD. SOUTHWEST WINDS
AROUND 15-25 KT EXPECTED FRIDAY MORNING WITH A FRONTAL BOUNDARY
JUST TO THE NORTH OF THE WATERS. SEVERAL MODELS PUSH THE FRONT
INTO THE ALBEMARLE SOUND REGION FRIDAY NIGHT AND IF THIS DOES
OCCUR EXPECT LIGHTER NE/E WINDS AROUND 5-15 KT TO THE NORTH OF THE
FRONT. THE FRONT WILL LIFT NORTH OF THE REGION SATURDAY WITH S/SW
WINDS INCREASING THROUGH EARLY SUNDAY AHEAD OF A STRONGER COLD
FRONT. WINDS ARE EXPECTED TO PEAK AROUND 20-30 KT SATURDAY
NIGHT, THEN GRADUALLY WEAKEN SUNDAY AS A COLD FRONT PUSHES INTO
THE REGION. THE FRONT IS EXPECTED TO STALL AROUND/OFF THE CAPE
FEAR REGION SUNDAY NIGHT WITH NORTHERLY WINDS AROUND 5-15 KT
BECOMING EASTERLY MONDAY, SOUTHEASTERLY MONDAY NIGHT, AND
EVENTUALLY SOUTHERLY BY TUESDAY.

SEAS EXPECTED TO BUILD UP TO 6-7 FT SOUTH OF OREGON INLET FRIDAY
NIGHT. SEAS MAY BRIEFLY DROP BELOW 6 FT SATURDAY MORNING, BUT
EXPECT SEAS TO BUILD AGAIN LATE SATURDAY AND SATURDAY NIGHT
PEAKING AROUND 6-8 FT SATURDAY NIGHT INTO SUNDAY MORNING. SEAS ARE
EXPECTED TO SUBSIDE TO 2-4 FT MONDAY AND TUESDAY. 12Z LOCAL
SWAN/NWPS AND WAVEWATCH GUIDANCE IN GOOD AGREEMENT THROUGH THE
MEDIUM RANGE, AND WAVEWATCH APPEARED REASONABLE FOR THE EXTENDED
PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 8 PM EDT FRIDAY FOR AMZ152-
     154.
     SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT FRIDAY FOR AMZ156-
     158.

&&

SYNOPSIS...CQD/HSA
NEAR TERM...CQD/TL
SHORT TERM...CQD
LONG TERM...DAG
AVIATION...CQD/DAG/TL
MARINE...CQD/DAG
Hazardous weather outlook, Jun 25, 2:45 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT THU JUN 25 2015

NCZ029-044>047-079>081-090>095-098-103-104-261945-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
345 PM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS WILL POSSIBLE
FRIDAY AFTERNOON AND EARLY EVENING. HEAT INDEX VALUES 100 TO 105
DEGREES EXPECTED FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Morehead City radar (KMHX), 129 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 25, 7:45 PM EST
Where
Washington County, 0.56 mi E of Creswell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.870, -76.390

Strong winds blew down a tree along Newland Road in Creswell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583025.